Volume 88, Issue 1 p. 356-357
LETTER TO THE EDITOR
Free Access

Vitamin B12 inactivation may not be the only cause of acquired peripheral neuropathy in chronic nitrous oxide users

Dominique Vodovar

Corresponding Author

Dominique Vodovar

Centre Antipoison de Paris, Hôpital Fernand Widal - Fédération de Toxicologie de l'AP-HP, Paris, France

Inserm UMRS-1144, Faculté de Pharmacie, Paris, France

UFR de médecine, Université de Paris, Paris, France

Correspondence

Dominique Vodovar, Centre Antipoison de Paris, Hôpital Fernand Widal - Fédération de Toxicologie de l'APHP, Paris 75010, France.

Email: [email protected]

Search for more papers by this author
Weniko Care

Weniko Care

Centre Antipoison de Paris, Hôpital Fernand Widal - Fédération de Toxicologie de l'AP-HP, Paris, France

Inserm UMRS-1144, Faculté de Pharmacie, Paris, France

Service de médecine interne, Hôpital d'instruction des armées Bégin, Saint-Mandé, France

Search for more papers by this author
Anne Batisse

Anne Batisse

Centre d'addictovigilance de Paris, Hôpital Fernand Widal - AP-HP, Paris, France

Search for more papers by this author
Laurène Dufayet

Laurène Dufayet

Centre Antipoison de Paris, Hôpital Fernand Widal - Fédération de Toxicologie de l'AP-HP, Paris, France

Inserm UMRS-1144, Faculté de Pharmacie, Paris, France

UFR de médecine, Université de Paris, Paris, France

Unité Médico-Judiciaire, Hôpital Hôtel-Dieu - AP-HP, Paris, France

Search for more papers by this author
First published: 03 June 2021
Citations: 3
Dear Editor,

We read with interest the review by Thayabaran and Burrage “Nitrous oxide-induced neurotoxicity: A case report and literature review” recently published in the journal.1 We would like to add some elements on neurological complications and discuss the management of these patients.

The authors suggest that mechanisms other than vitamin B12 deficiency are involved in nitrous oxide-induced peripheral neurological complications, such as inhibition of N-methyl-d-aspartate (NMDA) receptors.1 We fully agree with them, but another important mechanism that should be taken into account is repeated hypoxia. In the context of nitrous oxide use, repeated hypoxias arise from (1) the use of pure (oxygen-free) nitrous oxide in large amounts, and (2) the unique characteristics of nitrous oxide. Indeed, nitrous oxide in its gaseous state is more soluble than oxygen and other anaesthetic gases (partition coefficient at 37°C: 0.47).2 It therefore diffuses much more rapidly than the other gases into the pulmonary circulation. Consequently, the alveolar concentrations of each of the other gases tend to increase rapidly (concentrating effect) which facilitates their diffusion (second gas effect).3 Conversely, when the exposure to nitrous oxide is discontinued, an opposite phenomenon occurs. Nitrous oxide diffuses very rapidly from the pulmonary circulation into the pulmonary alveoli, causing a dilution of each of the other gases and a decrease in their alveolar concentration. This phenomenon contributes to the speed of emergence observed in patients after anaesthesia with nitrous oxide inhalation, but also increases or induces hypoxia and induces hypocapnia (diffusion hypoxia).3 As repeated nocturnal hypoxia (without daytime hypoxia) have been associated with the onset of peripheral neuropathy in patients with obstructive sleep apnoea,4 this mechanism may explain the onset of peripheral neuropathy (and its non-reversal by vitamin B12 supplementation) in patients using nitrous oxide repeatedly and compulsively. Repeated hypoxia could also have a long-term impact on cognitive functions that has not been studied to date.

The authors have well described the peripheral neurological complications, but it seems important to discuss the central neurological toxicity of nitrous oxide as cerebral thrombosis, both venous and arterial, have been described in relation to chronic recreational nitrous oxide misuse in young adults.5, 6 The hypothesized mechanism is an increase in plasma homocysteine related to nitrous oxide-induced vitamin B12 inactivation, which leads to endothelial dysfunction and promotes thrombosis.1 Other sites of thrombosis have also been described.7 However, these complications are often incompletely described (no assessment of plasma vitamins or methylmalonic acid levels and no study of the methylenetetrahydrofolate reductase [MTHFR] gene mutations), and the sole involvement of nitrous oxide remains to be clearly demonstrated.

Regarding treatment, we would like to emphasize that some patients may also suffer from an inhalant use disorder as defined by the Diagnostic and Statistical Manual of Mental Disorders Fifth Edition (DSM-5).8 Nitrous oxide use disorder is generally poorly described in articles reporting somatic complications related to nitrous oxide misuse and is likely underdiagnosed.9 Discontinuing the use of nitrous oxide for these patients is the first step in curing the neurological complications and preventing them from worsening. This is all the truer since preventive supplementation with vitamin B12 would not prevent the peripheral neurological complications in patients with ongoing nitrous oxide misuse.10 Consequently, the management of these patients should be multidisciplinary, and we would like to emphasize the necessary involvement of specialists in addictology. Finally, given that vitamin B12 is a cofactor for the 5-methyltetrahydrofolate-homocysteine methyltransferase and methylmalonyl-CoA mutase coenzymes, some authors have proposed combining methionine supplementation with vitamin B12 to treat nitrous oxide-induced peripheral neurotoxicity. However, the effectiveness of such a treatment remains to be demonstrated.11, 12

Finally, the authors warned of the possible impact of containment (in the context of the COVID-19 pandemic) on the increase of recreational nitrous oxide use. France has experienced several lockdowns (with varying degrees of restriction) since March 2020. At the Paris Poison Control Center, we observed a recent increase in calls, both from health professionals and the public, concerning recreational exposures to nitrous oxide associated with neurological symptoms. These data are preliminary and need to be confirmed. We fully agree with the authors that recreational nitrous oxide misus is a major public health concern in young adults and that clinicians need to be aware of the management of nitrous oxide-induced neurological toxicity.

COMPETING INTERESTS

There are no competing interests to declare.